Kansas, 2017Tornado and Hail in Kansas, April 27, 2017
April 27, 2017 · NWS GLD · 3 events in 2 counties and zones
Late in the afternoon and into the evening a line of storms moving east from Colorado produced hail up to nickel size in Sharon Springs and a brief tornado northeast of Kanorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late in the afternoon and into the evening a line of storms moving east from Colorado produced hail up to nickel size in Sharon Springs and a brief tornado northeast of Kanorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 2:10 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 27, 2:10 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
310 PM MDT Thu Apr 27 2017
.SHORT TERM...(This evening through Friday)
Issued at 258 PM MDT Thu Apr 27 2017
A period of active weather has begun. Models consistent from
yesterday and supported by satellite and upper air analysis.
Rather strong system continues to move toward the area. A rather
strong pv anomaly is associated with this system. A surface
boundary was also located just west of the area. Negative theta-e
lapse rates are in place.
As a result showers have been increasing in coverage to our west
and will continue to increase in coverage as it moves across the
area during the night. Some strong thunderstorms will be possible
this evening. Question becomes later tonight into tomorrow morning
how how far north does that precipitation move and how much
continues to affect the area. Am thinking that with the rainfall
that occurs during the night and cloud cover should keep mins from
dropping too much.
Believe brunt of the precipitation will stay to the north of my
area tomorrow morning. Strong system digging into the Great Basin
will push that initial system north of the area. Lingering lift
and favorable theta-e lapse rates will remain over the north
through the morning and that is where the precipitation should
stay. During the afternoon a rather strong mid level baroclinic
zone/shortwave trough will begin to rotate through the area
through the afternoon. So precipitation move further south in the
afternoon. Precipitation and cloud cover will keep temperatures
from being able to warm too much.
.LONG TERM...(Friday night through Thursday)
Issued at 202 PM MDT Thu Apr 27 2017
Friday night through Sunday night:
A closed H5 low will influence the region over the weekend with
snow and rain likely. Strong cold air advection will prevail
beginning late Friday night and will persist into Saturday. There
is currently good agreement between the global models; however,
there is still some temporal uncertainty among the mesoscale and
convective guidance. The speed of this system will determine how
much snow is received with some areas perhaps accumulating 5 or
more inches of wet, heavy snow. As of this afternoon, the guidance
is suggesting that the heaviest snowfall amounts will remain in
Kit Carson and Cheyenne counties in eastern Colorado. SREF plumes
range from as little as 2 inches across our eastern Colorado
counties with as much 6 to 8 inches possible as this will likely
fall within a convective band, leading to locally high snowfall
rates. East of the Colorado/Kansas line, we expect 2 to 4 inches
of snow in the counties immediately to the east with diminishing
amounts further east. Once more; however, if the convective band
moves further east, we will see much higher amounts locally. In
either case, heavy and wet snow will be the predominant
precipitation type and will combine with gusty winds. If snow is
able to accumulate on trees, fallen limbs could cause power
outages. Young cattle will need to be sheltered. In addition,
below freezing temperatures will prevail each night Friday through
Sunday, thus sensitive vegetation should be protected when
possible.
Sunday through Thursday:
Temperatures will rebound on Sunday and into next week. Highs on
Sunday will reach the upper 40s to near 50 degrees. Warmer
temperatures are expected each day through Thursday with shower
and thunderstorm chances on Tuesday and Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1141 AM MDT Thu Apr 27 2017
For Kgld...vfr conditions will start out the period. However
thunderstorms will be near or affect the site through mid evening
with the best chance of thunderstorms from 01z to 04z. During that
time mvfr with occasional ifr conditions. From 04z to 07z mvfr
conditions will be in place. After 07z vfr conditions will return.
Through 01z east to southeast winds near 15 knots with gusts to
near 24 knots.
For Kmck...vfr conditions are expected until 03z with
thunderstorms beginning to affect the site at 23z. At 03z the
greatest chance of thunderstorms will begin affect the site with
transition to showers during the overnight hours. From 03z to the
end of the period lifr conditions with occasional ifr conditions
are expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Watch from Saturday morning through late Saturday
night for KSZ013-027-041.
CO...Winter Storm Watch from Saturday morning through late Saturday
night for COZ091-092.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...TL
AVIATION...BullerHazardous weather outlook, Apr 27, 9:30 AM MST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1030 AM MDT Thu Apr 27 2017
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1030 AM MDT Thu Apr 27 2017 /1130 AM CDT Thu Apr 27 2017/
This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Non severe thunderstorms are possible late this morning through the
evening as a weather disturbance moves across the area. The primary
threats will be outflow wind gusts to 50 mph, small hail and cloud
to ground lightning.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Portions of the central high plains region will see freezing to near
freezing temperatures overnight and early each morning from Friday
morning through Monday morning.
There will be chances for accumulating snow from Friday night
through Sunday morning across the entire region. This could create
slick spots on area roadways and reduced visibilities for drivers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 27, 2:11 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
311 PM MDT Thu Apr 27 2017
COZ091-092-272230-
Kit Carson County-Cheyenne County-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
311 PM MDT Thu Apr 27 2017
...STRONG THUNDERSTORMS POSSIBLE OVER PORTIONS OF NORTHEAST
COLORADO...
A line of thunderstorms currently near Limon Colorado will move
slowly east into western portions of Kit Carson and Cheyenne
counties by 330 pm. These storms will contain winds gusting to 40
to 50 mph at times...produce hail up to a half inch and produce
locally heavy rainfall. These conditions may cause driving issues
on area roadways...especially Interstate 70 through 430 pm.
Motorists are urged to use caution during this time.
JN
Special weather statement, Apr 27, 3:09 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
409 PM MDT THU APR 27 2017
COZ091-092-272300-
Kit Carson County-Cheyenne County-
409 PM MDT THU APR 27 2017
...BRIEF TORNADOES POSSIBLE...
Conditions favor the potential for brief tornadoes as storms develop
across the area, however at this time it is unknown which if any
storm would produce a tornado. Any tornadoes which develop are
expected to pose a limited threat and are often associated with
weaker storms and not seen on radar.
If a tornado is spotted take necessary precautions to ensure your
safety, then report it to the National Weather Service at 785-899-
7119. Local spotters are encouraged to monitor rapidly developing
storms in the their area.
LAT...LON 3957 10222 3891 10227 3887 10289 3954 10288
024
Local storm report, Apr 27, 4:07 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT THU APR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST 5 SSW BURLINGTON 39.24N 102.29W
04/27/2017 M60 MPH KIT CARSON CO ASOS
&&
HILLTornado, Sherman
- When
- April 27, 4:21 PM MST to 4:25 PM MST
- Where
- Sherman County, 2.69 mi SSE of Kanorado Arpt to 2.93 mi SE of Kanorado Arpt
- Rating
- EF0
- Path length
- 1.48 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.364, -102.000
A brief tornado developed along the line of eastward moving storms. No damage was reported due to the tornado. Based on radar analysis, the tornado remained south of CR 67, crossing CR 5 approximately halfway through its lifetime.
Hail, Sherman
- When
- April 27, 4:50 PM MST
- Where
- Sherman County, 1.99 mi NW of Caruso
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.351, -101.805
Hail near dime size was reported.
Hail, Wallace
- When
- April 27, 5:15 PM MST
- Where
- Wallace County, 1.28 mi WNW of Sharon Spgs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.890, -101.750
Small hail covering the ground based on a video through social media. Estimated time of report from radar.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Georgia, April 27, 2017$339,000 · EF2 · 5 events
- Tornadoes in Alabama, April 27, 20173 injured · EF1 · 5 events
- Winter Storm and Heavy Snow in Wyoming, April 27 to 28, 201710 events
- High Wind and Heavy Rain in Hawaii, April 27 to 30, 201751 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, April 27, 2017$7,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Ohio, April 27, 2017$11,000 · 1 in hail · 5 events
- Winter Storm and Winter Weather in South Dakota, April 27 to 28, 20174 events
- High Wind and Winter Weather in New Mexico, April 27, 201757 kt wind · 3 events
- Winter Storm in Montana, April 27 to 28, 20173 events
- High Wind in Texas, April 27, 201761 kt wind · 3 events
- Hail and Damaging Wind in Georgia, April 27 to 29, 201755 kt wind · 3 events
- High Wind in California, April 27, 201770 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691785, 691781, 691782.